With the recent stories of patients developing blood clots following their vaccinations, many are becoming wary of the single-dose J&J vaccine. The blood-clotting disorder is a very rare one but the probability of developing it is not impossible. It is referred to as thrombosis with thrombocytopenia syndrome (TTS) or vaccine-induced thrombotic thrombocytopenia (VITT) and causes clotting in the brain as well as low platelet count. The Centers for Disease Control and Prevention put the distribution of the vaccine on hold after the incident, not planning to continue until a proper treatment for the rare issue was found. In any other case, doctors would treat the clotting with a well-known blood thinner: heparin. However, as the medication also causes low platelet level, using it on patients was not advised.
The solution was finally found through the experiences of a 40-year old J&J vaccine patient. 5 days after she received her first dose, she reported symptoms such as a headache, sinus pressure, muscle pain, and a sore throat. 3 days after that, she visited urgent care where she was treated with antibiotics, corticosteroids, and muscle relaxants. However, her condition had not improved, but in fact worsened. She had developed dizziness and light sensitivity in addition to her previously mentioned symptoms. 4 days after her initial hospital visit, she was diagnosed with VITT and treated with bivalirudin, an alternate blood thinner to heparin. She reacted positively to the medication. Her platelet count increased significantly, her headache disappeared, and her clots we gone as well. A doctor at UCHealth University of Colorado Hospital, where the patient was treated, wrote “A single patient treated with bivalirudin for suspected VITT subsequently experienced symptom improvement, a rise in platelet count, and did not demonstrate any immediate negative outcomes. A provider may consider bivalirudin as an alternative to heparin in patients with suspected VITT following [Johnson & Johnson] Vaccination, pending more definitive research.”
Similar clotting has occurred, very rarely, in patients who received the Oxford-AstraZeneca vaccine, but experts are stating that it’s nothing to worry about and that citizens should continue to be administered vaccines. Dr. R. Todd Clark, assistant professor of emergency medicine at the University of Colorado School of Medicine assures, “Our experience shows us that these clot reactions are very rare, but they can be treated. Americans can feel comfortable getting vaccinated and should discuss any vaccination concerns with their doctor.”